Hi Dr. Bob, How are you keeping? I am now in week 7 of HAART and also acute HIV infection. I have been doing fine until last night I had a fever of 101 for about 5 hours, terrible nausea and vomiting. I felt like the whole process was starting all over again. Then it just stopped. A couple of hours later I went to bed and had the mother of all night sweats. Luckily today the weather is hot here in Holland and can put the mattress out to dry. Now the point of query being I have been getting night sweats most nights since I started haart. I change bed clothes usually twice a night. I have started getting up at 4.00am as I am so fed up of being soaked. If I am really tired I double dose my sleeping meds and manage to get sleep until about 6.00am without waking up during the middle of the night. I know that you get night sweats occassionaly. What I dont know is are the recurring or do they stop and take a holiday or is it just the intitial stage of HIV. If they are recurring or go away and come back I think I will have to invest in a plastic incontinence like sheet as the mattress will be ruined. My poor partner has to put all this. He has been through it all himself before but his night sweats never returned. I am on kaletra,sustiva, videx and epivir. Is it common to have a fever like I had last night whilst still in the acute infection stage whislt on HAART?
Paddy from Amsterdam
Night sweats!!! They are annoying, aren't they??? Sort of gives a whole new meaning to the term "wet dreams!"
Regarding your fever, it seems to have been an isolated event, lasting only five hours and associated with terrible nausea and vomiting. The acute nature and short duration might indicate it's something as simple as eating your mother-in-law's famous tuna casserole (food poisoning) or a brief intercurrent infection (a 24 hour bug). Could it be your primary HIV infection? Yes, that's possible, but may not be the most likely cause. If the fever returns, I would suggest you see your HIV specialist for an evaluation. The list of potential causes is quite large and ranges from intercurrent infections to drug fever.
Now what about the night sweats? Sweating around the time of a fever is normal. That may have triggered your "mother of all night sweats." The more "typical" recurrent HIV-related night sweats are quite common and can be related to a wide variety of potential causes, including:
HIV itself and
The body's immune system battling HIV with the added effect of potent antiretroviral drugs onboard.
In most cases, if underlying causes other than HIV itself with or without meds have been ruled out or treated, night sweats are usually temporary and resolve on their own. From time to time they may reappear. As I noted above, if they are associated with fever or other symptoms for that matter you should discuss them with your HIV specialist.
Until they calm down, you can try wearing goggles and flippers to bed. It worked for me.